
Which cold and flu remedies are a waste of money?
Find out which cold and flu remedies work and which may be a placebo.
You can’t escape the ads at this time of year for cold and flu remedies promising to “fight back” against winter bugs. Yet when you visit a doctor with a cold, why don't you leave with a prescription for Codral or Lemsip?
When we've looked at the evidence for cold and flu remedies, we've found it doesn’t always stack up.
Expensive placebos?
Decongestant pills
Oral medications such as Codral contain a decongestant called phenylephrine. Companies’ claims that phenylephrine may clear congestion rely on trials done 40 to 60 years ago. But only half of these trials showed phenylephrine was effective. Three US clinical trials published in the past decade concluded it was no better at relieving congestion than a placebo.
Cough medicines
Cough medicines fall into two categories: dry cough remedies, which use a cough suppressant such as dextromethorphan or pholcodine, or chesty cough remedies, which typically use the expectorant guaifenesin.
The evidence for common ingredients used in cough medicines is less than convincing. A 2014 study by the Cochrane Collaboration, which conducts systematic reviews on healthcare, cautiously concluded there was “no good evidence for or against” their effectiveness.
Six international clinical trials on over-the-counter cough formulations containing dextromethorphan or guaifenesin also failed to show they worked.
The only ingredient that’s got some backing is bromhexine. That said, the evidence is largely based on trials involving people suffering from long-term respiratory disease rather than a winter bug.
Bottom line: When considering cough medicines, note the ingredients and be aware you might enjoy little more than a placebo effect.
Natural remedies
Probiotic supplements
A 2015 Cochrane Review found taking a probiotic supplement in a tablet or dairy product appeared to halve the number of colds a person had and cut the duration of these bugs by nearly two days. However, the experts had misgivings about the quality of the trials and considered the evidence low.
Garlic
Garlic is often found in supplements purporting to boost the immune system. However, systematic reviews have found only one good-quality study showing garlic supplements lower a person’s risk of developing a cold. More research is needed.
Vitamin C
A 2020 systematic review published in the British Medical Journal Global Health indicated vitamin C may be “modestly effective” in preventing and shortening the duration of symptoms for acute respiratory tract infections. Of 24 studies reviewed, 14 reported “significant protective effects” from vitamin C while 10 others found no significant effect on the risk of catching a cold. Risk of bias was considered high for five studies and there were “some concerns” with bias in the other 19. Most relied on self-reporting by study participants.
A Cochrane Review is under way to assess the effectiveness of vitamin C supplements to prevent and treat acute upper respiratory tract infections (colds are the most common). The review is looking at published studies involving adults and children. A previous 2013 Cochrane Review found no evidence to support taking vitamin C to prevent or treat colds.
Echinacea
There is some evidence that regular use of these supplements can slightly reduce the risk a person will experience a cold. However, this benefit appears to be weak.
Bottom line: Definitive evidence is yet to emerge that regular use of supplements will reduce your chances of catching a cold.
Antibacterial agents
Lozenges
While sucking a throat drop will increase the flow of saliva and soothe your throat, you’d get the same effect from a lolly or a spoonful of honey. The anti-inflammatory and anaesthetic agents in some products may numb a painful throat, but their antibacterial ingredients won’t do anything to help cure your cold.
Hand washes
According to the US Centers for Disease Control and Prevention (CDC), it hasn’t been proved that antibacterial hand washes marketed to consumers are any better at stopping the spread of infection than similar products without antibacterial chemicals. There’s also a risk they could boost antibiotic resistance.
Antiviral tissues
Feel free to stick with regular tissues. Regular hand washing with soap and water, in and away from the home, and covering your mouth when you cough or sneeze are the best techniques to prevent transmission of common cold germs. The vaccine remains your best bet for avoiding the flu.
Bottom line: A standard cold or bout of flu is caused by a virus, not bacteria. Antibacterial additives won’t prevent you catching a cold or do much to relieve your symptoms once you have one.
Double dosing
The same ingredients pop up repeatedly in over-the-counter cold remedies, which places consumers at risk of double- or triple-dosing. For example, overuse of the cough suppressant dextromethorphan may cause breathing problems, vomiting and convulsions.
Too much paracetamol is also risky and can lead to liver failure. Paracetamol is commonly found in cold and flu sachets.
Bottom line: Always check the list of active ingredients. Labelling requirements mean many over-the-counter products must carry a warning about the risks of taking more than one medicine at a time.
Which remedies may work?
Here are the products that may work – and they’re often cheaper options.
Paracetamol, ibuprofen and aspirin
These everyday painkillers can offer relief from the aches and discomfort of winter bugs. There’s more evidence paracetamol will relieve your bunged-up nose than the decongestant phenylephrine. You’ll also save money by sticking with the medicine-cabinet staple.
Nasal sprays
The blood vessels in your nose swell up when you catch a virus, contributing to that “bunged up” feeling, alongside the extra mucus your body produces.
Studies suggest sprays with ipratropium bromide may offer relief from congestion, while oxymetazoline may also provide relief, albeit modest. Nasal sprays are also cheaper than painkiller-decongestant pills.
However, you must stop using nasal sprays after a certain time frame (usually three to five days) or risk “rebound congestion” – when a blocked nose returns after you cease using the product.
Antihistamines
Antihistamines appear to offer some cold sufferers a short-term boost. An ordinary antihistamine pill costs less than combination cold pills with an added antihistamine.
Honey
A July 2020 review, published in the British Medical Journal Evidence-Based Medicine, looked at 14 studies that compared honey with other treatment options, such as cough syrups. It found honey had the edge, particularly for reducing cough frequency and severity.
A doctor’s note
University of Auckland medical professor Bruce Arroll said the best thing you can ask your doctor for is a sick note instructing you to take a few days off work. This stops you passing the virus to the outside world. There’s no cure for the common cold and most prescription medicines won’t offer anything more than a placebo effect.
Member comments
Get access to comment